Feedback on Acyclovir Side Effects and Usage, page 32
If you’ve used Acyclovir, please help others by adding your feedback. What would you tell your best friend about this product? Please remember that we do not give medical advice. That is for your local health care provider, who is familiar with your medical history.
Subj: Severe constipation and mood swings
I just started taking acyclovir 800mg 1 per day for herpes simplex 2. I have severe constipation and my mood swings have been down. Trust me these are side effects from the drug since I never ever have issues with neither mood or constipation. Is there a better med to treat this horrible virus?
AskDocWeb: One of the problems of finding a better med is that not everyone responds the same way. What works great for one patient may in some cases be detrimental to another. The alternatives to acyclovir include valacyclovir hydrochloride (Valtrex), and famciclovir (Famvir).
Subj: A high enough dosage?
I just started taking Acyclovir 400mg three times a day for 5 days for HSV-2. My doctor has now switched my dosage to 400mg one time a day. My question is will that be a high enough dosage to suppress the virus? I see others on a much higher dosage.
AskDocWeb: Your dosage is based on your medical condition and how well you respond to treatment, both of which can change over time. This is why your doctor needs to monitor your progress.
Subj: Question about Acyclovir
Question: is acyclovir accumulative or only a supressant? I am moving to a Greece. I won’t see my girlfriend for 3 months. It is not easy to get my acyclovir from the VA in the US. I won’t be having sex with anyone but my girlfriend when she arrives. Is it wise to just bank my medication and resume it just before she arrives in Greece?
AskDocWeb: Acyclovir is not accumulative, that is, it does not build up in your system over time. Your best course of action depends on your medical condition and dosage. You will have to ask your doctor.
Subj: Urinary tract infection
I have urinary tract infection. It is ok if I take acyclovir 400 mg to get rid of the infection?
AskDocWeb: That depends on the cause of your urinary tract infection. Acyclovir is an antiviral drug and only works against viral infections but you will have to consult with your doctor about what might work best for your infection.
Subj: Long-term use of Acyclovir?
I’ve been on acycloviar for about 23 years straight to control herpes outbreak. When I was pregnant back in 1987 they took me off and I was broken out with herpes the entire 9 months. It works great but is it damaging anything else in my body by taking it this long?
AskDocWeb: Acyclovir seems to be well tolerated by most people, even in long-term use. There have been a small number of reports from long-term users of Acyclovir reporting depression, hair loss, skin rash, dizziness, fatigue, anorexia, leg pain, medication taste and sore throat.
Subj: Hair is thinning
I’ve been taking Acyclovir 2x daily for suppression of genital herpes for 2 years. While it works great for it’s purpose, my hair has been visibly thinning on the top of my head for over a year, and my scalp will occasionally itch very badly. Will this side effect worsen if I stay on this regimen? Will prenatal vitamins or Rogaine type hair regrowth products work if I am still on this regimen of Acyclovir? Do similar antivirals have the same side affects?
AskDocWeb: We have seen nothing to indicate that prenatal vitamins might help with the hair loss caused by Acyclovir. Products with minoxidil in them such as Rogaine or Provillus have been found to be helpful for hair loss in general but there is no data to tell how well they might work for this side effect. Similar antivirals have most of the same side effects but not all. For example, hair loss is not listed as a side effect of Famvir (famciclovir).
Subj: No horrid side affects
I had been taking Acyclovir for HSVI for two years straight. I noticed my hair was really getting thin. So I stopped taking acyclovir and opted for all natural red algae (Gigartina skottsbergii) tabs instead. In all my years of suffering with the Herp, I have finally found something that works with no horrid side affects. I have been talking the algae for three months. I have not had any outbreaks which is a true miracle for me, but I have not noticed any changes in hair yet.
Subj: Swelling and burning papules
I started using Acyclovir for cold sore outbreaks and it’s always worked great. Recently I started taking Acyclovir suppressive therapy (800mg x 3 day) and within a month, I developed swelling and burning papules around the vermillion border of my mouth which has been ongoing for 5 months now. For the most part, the swelling remains flesh colored on top of the lip and the lower lips will have a string of small red pustules. All my blood tests are normal/fine, so the doctors suspect it’s an allergic reaction but prednisone and antihistimines aren’t working. Is it possible this is a reaction to the Acyclovir? I’m scared to stop taking the medicine, because on top of all this, I don’t want to develop cold sores. Any advice would be greatly appreciated, thank you!
AskDocWeb: We have not come across those symptoms as a reaction to or side effects of Acyclovir. Have you considered the possibility that facial cleanser, treatment, or makeup might be the cause? Remember that our focus here is on sharing information about side effects. For advice you would have to ask a doctor.
Subj: Forgetful, headaches and low energy
My daughter is taking acyclovir 400mg twice a day for her shingles, She’s only 18 and she says she is getting very forgetful, she’s also complaining about headaches and low energy. Could it be a side effect from the medicine?
AskDocWeb: Headache, fatigue, low energy, and memory loss are all symptoms of shingles. Fatigue and headache are also possible side effects of Acyclovir.
Subj: Wrong medication REACTIVATED the HZ virus
I want to share a rather unique experience. I am not sure if there has been any study on this aspect of Acyclovir. I had an insect bite or a staph infection on my thighs but was wrongly diagnosed by a stupid (for lack of a worse term and in all decency) doctor as it being Herpes Zoster. I was shocked to hear first but the confidence of the doctor was overwhelming so I started the Acyclovir dose he prescribed for 5 days.
The infection was already some 4 days old and had pus in it. I had asked the doctor if there is a confirmatory test but he straight forward denied(which I later discovered was wrong). In any case, into the 2nd day of medication, I started having new pimple like manifestations on my face, which by the 3rd day grew in size and I had an “extremely” severe headache that almost looked life-threatening. I was almost ready to sign good-bye notes (I am serious). All the Shingles experts, by now are perhaps thinking it is a classical case of Shingles. But you may be shocked to hear that I had Chicken pox as a child and (to my understanding – I am also into scientific research), the wrong medication REACTIVATED the HZ virus, in turn causing Shingles due to wrong medication. The doctor also realized that there was some wrong medication and he stopped my course midway on the 4th day and asked me to see a skin doctor.
The skin doctor diagnosed it as a simple insect byte or a staph infection and sent me to a series of tests, including Tzanck smear to take out the pus(yes, even on the seventh day, the pus was exactly the same quantity filled, with no signs of reducing, leave aside scalping) and also perform staph bacteria tests etc. The Tzanck smear tests were fully NEGATIVE (even when taken from pus in its peak form) and Staph infection was confirmed.
My very handsome son (touch wood, I am not biased) got the infection from me since he had only one dose of vaccination and there has been 2 scars on his face. I am angry, frustrated and feel helpless that I have not been able to find any such studies that have shown Shingles been reactivated due to a wrong prescription of Acyclovir when there is no case of chicken pox or herpes, but wrongly diagnosed for something else. I would be very glad to participate in any study in this regard, to talk about my frustrating experience (you know when you have to see scars in your kid’s face for someone else’s mistake) — it would be a great help to me if you could please point me to studies that may corroborate this experience of mine. Please free to write me a personal email if you should. Many thanks
Sanjiv (A unique and alarming case)
Subj: Decrease in pimples
Can acyclovir clear acne? I notice a decrease in pimples when I use acyclovir.
AskDocWeb: Most of the current acne treatments include broad spectrum antibiotics, not anti-viral drugs such as Acyclovir, which has no effect on the bacteria that is typically associated with acne. There is however, research into using a special type of virus called a bacteriophage to treat acne. Some strains of this type of virus actually eat the bacteria that cause acne. This is one of the areas of research on which we are keeping a close watch and will post developments as they are released.
Subj: Allergic reaction?
I’ve just contracted HSV-2 recently, and I’ve been on Acyclovir at 400mg four times daily for 8 days now. The small lesions on my penis are gone, but there remains reddened areas that itch, and now most of my scrotum skin is also red and itchy. Is this likely to be an allergic reaction to the Acyclovir? Or something more consistent with the course of the outbreak? Thank you.
AskDocWeb: With an allergic reaction the red itchy spots are not confined to your genital area but typically appear on several places; the arms, neck, chest, legs, back, etc.
Read more feedback about Acyclovir.
Page 32 –
Last Page 74